Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 28, 2016, 2:57 PM EDT for Cameron County, Clearfield County, Elk County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 2:57 PM EDT (18:57 UTC)
- Expired
- Aug 28, 2016, 4:00 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cameron County, PA, Clearfield County, PA, Elk County, PA
The radar
The State College radar (KCCX), 29 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:40 PM EDT | TSTM WND DMG | Karthaus, PA | TREES DOWN NEAR KARTHUS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
515
WUUS51 KCTP 281857
SVRCTP
PAC023-033-047-282000-
/O.NEW.KCTP.SV.W.0094.160828T1857Z-160828T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
SOUTHEASTERN ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
NORTHEASTERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 400 PM EDT.
* AT 257 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEDIX RUN...
MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KARTHAUS...MEDIX RUN AND WEEDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4132 7802 4122 7809 4115 7804 4112 7807
4113 7808 4112 7809 4112 7811 4108 7809
4107 7810 4106 7808 4112 7850 4130 7848
TIME...MOT...LOC 1857Z 274DEG 10KT 4121 7840
HAIL...1.00IN
WIND...60MPH
$$
LA CORTE1 follow-up statement
662
WWUS51 KCTP 281917
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT SUN AUG 28 2016
PAC023-033-047-282000-
/O.CON.KCTP.SV.W.0094.000000T0000Z-160828T2000Z/
CAMERON PA-ELK PA-CLEARFIELD PA-
317 PM EDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN CAMERON...SOUTHEASTERN ELK AND NORTHEASTERN
CLEARFIELD COUNTIES...
AT 316 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LECONTES
MILLS... MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS, TORRENTIAL RAIN AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
KARTHAUS AND MEDIX RUN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4112 7845 4130 7840 4132 7802 4122 7809
4115 7804 4112 7807 4113 7808 4112 7809
4112 7811 4108 7809 4107 7810 4106 7808
4111 7842
TIME...MOT...LOC 1916Z 288DEG 17KT 4119 7833
HAIL...1.00IN
WIND...60MPH
$$
LA CORTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:08 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 28, 2:08 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service State College PA 208 PM EDT SUN AUG 28 2016 .SYNOPSIS... A weak cold front will sag slowly south tonight and Monday morning. High pressure will bring another period of warmer than normal and mainly dry weather for Monday into Wednesday. A cold front will move across the commonwealth Wednesday followed by a refreshingly cooler airmass with low humidity Thursday through Saturday. && .NEAR TERM /THROUGH TONIGHT/... Spotty convection has finally started to pop over the western higher terrain in an axis of deep moisture and mixed layer Capes in the 1500-2000J range. So far warm mid levels and weak lapse rates have provided an effective lid, but slowly falling upper heights/temps with the approach of a weak mid level shortwave should help steepen lapse rates and provide more support for convection as we enter the late afternoon and early evening. Latest HRRR lights up a NE-SW band over the north-central part of the forecast area and doesn't move it very far very fast. it just sort of sags it slowly south while weakening later in the evening. The NCAR ensemble does something similar, showing just a slow settling south in time of eventual convective developments. Above normal temps will continue today with highs expected to range from the mid 80s (mtns) to near 90F in the Lower Susq Valley. Guidance suggests little if any shower activity lingering past the midnight hour so the forecast shows things drying out later in the evening with much of the overnight remaining dry. Lows generally in the 60s will average some 10-15 deg above normal. && .SHORT TERM /MONDAY/... The weak cold front will stall along or just south of the Mason/Dixon Line Monday afternoon providing the low level convergence to help focus what will be mainly scattered convection during the afternoon over southern PA. High temps Monday will vary from near 80 across the NW Mountains to around 90 in the southern valleys. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... The extended period looks like it will feature a transition from a persistent upper-level ridge over the eastern United States to a weak upper-level trough by mid to late week. As a result, above-normal temperatures through the Tuesday-Wednesday timeframe will transition to near or a little below normal by the end of the period. A weakening cold front will push slowly SE through the Commonwealth tonight and early Monday Sunday night into Monday morning accompanied by isolated to scattered showers/thunderstorms. The frontal boundary is expected to wash out near or just south of the Mason/Dixon line during the day Monday. Abundant low-level moisture, mesoscale convergence and some orographic lift/heating via the east to NE low level flow regime across the mountains of SW PA will focus the best chance for showers and scattered thunderstorms there Monday afternoon. Monday night through Wed morning looks to be dry with generally light wind and just the possibility of patchy early morning valley fog. Medium range guidance agrees with a second-stronger cold front pushing SE across the area Wednesday afternoon or early Thursday, with a renewed chance for showers and thunderstorms. This front will be followed by a cool-down for the end of next week. Max temps should be mainly in the 70s Thursday into the weekend over the northern and western higher terrain, with low to mid 80s elsewhere as an upper trough amplifies from central Quebec...to the Mid Atlantic Piedmont. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... All terminals are VFR as of late morning and will continue into the afternoon and evening hours. Scattered thunderstorms will cause brief local restrictions late today into the evening hours over the NW 1/2 of the airspace ahead of a weak boundary pushing out of the the Lower Great Lakes. Light winds and high boundary layer moisture could result in some low ceilings and fog after midnight into early Monday morning. Outlook... Mon...VFR. Isold PM TS possible southern Pa. Tue...Patchy AM fog, then VFR. Wed...Sct PM TS impacts possible. Thu-Fri...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...La Corte/Lambert AVIATION...La Corte
Hazardous weather outlook, Aug 28, 4:56 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 456 AM EDT SUN AUG 28 2016 PAZ004>006-010>012-017>019-037-041-042-045-046-290900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING- 456 AM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ024>028-033>036-049>053-056>059-063>066-290900- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 456 AM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 28, 2:31 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 PM EDT SUN AUG 28 2016
PAZ010>012-017-281930-
CLEARFIELD PA-CAMERON PA-ELK PA-NORTHERN CLINTON PA-
231 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMERON...ELK...
CLEARFIELD...AND CLINTON COUNTIES UNTIL 330 PM EDT...
AT 231 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRANDY CAMP...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ST. MARYS...MEDIX RUN...BRANDY CAMP...BENEZETTE...BROCKPORT...
CAMERON...FORCE...TRUMAN...HICKS RUN...WEEDVILLE...DRIFTWOOD...
KERSEY...EMPORIUM AND PENFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4129 7790 4120 7869 4122 7871 4123 7871
4124 7874 4126 7873 4131 7884 4135 7890
4153 7827
TIME...MOT...LOC 1831Z 254DEG 8KT 4128 7863
LA CORTEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:31 PM EDT | Special Weather Statement | CTP | Cameron | 59 min |
| Aug 28, 4:19 PM EDT | Special Weather Statement | CTP | Centre | 26 min |
| Aug 28, 4:44 PM EDT | Special Weather Statement | CTP | Potter | 61 min |
| Aug 28, 4:49 PM EDT | Special Weather Statement | CTP | Blair | 41 min |
| Aug 28, 5:09 PM EDT | Special Weather Statement | CTP | Elk | 36 min |
| Aug 28, 5:22 PM EDT | Special Weather Statement | CTP | Cambria | 23 min |
| Aug 28, 5:45 PM EDT | Special Weather Statement | CTP | Cameron, Elk, Potter | 45 min |
| Aug 28, 6:27 PM EDT | Areal Flood Advisory | CTP | Cameron, Elk, McKean, Potter | 3 hr |
| Aug 28, 6:34 PM EDT | Special Weather Statement | CTP | Potter | 56 min |
| Aug 28, 7:07 PM EDT | Special Weather Statement | CTP | Centre | 38 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.